Onglyza vs. Januvia or Janumet

kitkat1955
By kitkat1955 Latest Reply 2011-08-09 10:40:11 -0500
Started 2011-08-08 17:04:48 -0500

HELP! I finally talked my doctor into switching me from Actos due to awful side effects (extreme edema, weight gain and hair loss). He put me on Onglyza, which is doing great things for my BG levels. He gave me two weeks' samples and a 'benefit card'. Suffered thru the nausea and am happy now, but just discovered that it's $220+/month! The 'benefit card' brings it down to $112, but get real! I can't afford that every month!

My insurance company (Blue Shield of California) says it will cover Januvia or Janumet instead (@ $45/month ~ still too much for me). I'm looking for input on side effects and possible ways to get it cheaper ('benefit cards' that really work!). I already take a BP drug that costs me $45/month and I simply can't do another one. Especially on top of the other meds I have to take.

Thanks so much for any info you could provide.
P.S. I also take metformin (500 mg./morning and 1,000 mg/evening). My A1C was 11.1 at dx last October but down to 6.5 in May. I expect it will be a little higher next time, though, because the Actos stopped helping like it did in the beginning.


6 replies

Gabby
GabbyPA 2011-08-09 08:46:17 -0500 Report

Have you contacted the makers of Onglyza to see if they have a patient assist program or is that what your benefit card is?

kitkat1955
kitkat1955 2011-08-09 10:40:11 -0500 Report

Yes, that's the 'benefit card'. I guess if my insurance company covered this med, it would be worth continuing, because my monthly co-pay would only be $10, but since it doesn't (and we're talking Blue Shield of CA - one of the biggies!), it would only cover $100 off each script…which leaves a $120+ monthly co-pay. At Sam's Club, no less ~ one of the cheapest pharmacies I could find!

Sigh…oh, well. There's loads of other alternatives, I guess. I'll wait and see what my doc says.

Thanks for the suggestion, though! =)

jayabee52
jayabee52 2011-08-08 19:12:02 -0500 Report

One thing concerns me, Kat, Since you're already taking Metformin, you probably should avoid Janumet, because it is a combination medication. the Met part is Metformin. It might not cause a problem, but increasing the dose of your metformin could cause side effects as well.

Congrats on getting your A1c down to 6.5. I pray that A1c won't rise too high next time.

There are a lot of oral antiglycemic meds on the market. some may be relatively inexpensive. Just keep working with Dr to look for those more inexpensive ones which work for you. You might feel like a guinea pig for a bit, but once you find one, it will be worth it.

kitkat1955
kitkat1955 2011-08-08 17:19:10 -0700 Report

Duh…I thought that might be the deal with the Janumet…makes sense! Since I don't have any trouble with the metformin (thankfully!) and it's relatively inexpensive, I hope he'll leave that alone. But I really appreciate your encouraging note. I was practically in tears earlier today when I found out that I couldn't do the Onglyza. Not only because I suffered thru the worst of the nausea for nothing, but I was looking forward to a med that helped me control my BG #'s better and one that actually helped me lose weight for a change! I still haven't heard from my doctor, so I guess I'll go with just the metformin tomorrow and see what happens.

jayabee52
jayabee52 2011-08-08 17:43:27 -0700 Report

You MIGHT want to see about upping your Met dose (with your Dr's approval of course) and pray that the increased dose won't cause side effects. If you don't hear from your Dr today, call Dr tomorrow. Be the squeaky wheel that gets the grease.

I have lost weight and controlled my blood glucose by following a very low carb / high protein meal plan. It may not work for you the way it does for me, but you might try that. Email me should you want specifics.

kitkat1955
kitkat1955 2011-08-08 17:56:44 -0700 Report

I lost 45 lbs. four years ago on a diet such as you've described. I know it works well for me (I haven't been able to metabolize carbs for years), but the Actos was making it impossible to see any weight loss. I'm planning to go back to that WOL and see how I do now that I'm no longer on Actos. My doc wants me to switch to a low fat vegan diet (ala Dr. Barnard), saying that will 'cure' my DM and my BP issues. I purchased Dr. Barnard's book as well as a vegan cookbook, but I'm married to the Carnivore King and I can't imagine I'll be satisfied with tofu and veggies when he's dining on ribeyes and t-bones!

Thanks, once again, for your suggestions. I'll PM you tomorrow for details on your low carb/high protein plan.